Loperamide induced cardiac arrhythmia successfully supported with veno-arterial ECMO (VA-ECMO), molecular adsorbent recirculating system (MARS) and continuous renal replacement therapy (CRRT)

Brandon Masi Parker, Tejaus Rao, Ann Matta, Megan Quitanna, H. Neal Reynolds, Deborah M. Stein, Daniel Haase

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

Introduction: This case of Loperamide misuse had refractory ventricular arrhythmias and was successfully supported by VA ECMO. Loperamide is currently available without prescription and can be obtained in large quantities over the internet despite Food and Drug Administration (FDA) 2016 black box warning noting cardiac toxicity. This case illustrates the life-threatening toxicity of loperamide and suggests a supportive modality to provide clinical time while the drug is cleared endogenously or exogenously. Case report: A 36-year-old female was found minimally responsive. Vital signs and monitoring revealed wide complex bradycardia, undetectable blood pressure, hypothermia, bradypnea, and hypoglycemia. The rhythm degenerated to polymorphic ventricular tachycardia cardia refractory to multiple ACLS protocols. VA-ECMO was initiated with immediate stabilization. Subsequent history revealed massive consumption of loperamide taking 400–600 mg daily. Highest known loperamide and N-desmethyl-loperamide levels were 32 and 500 ng/ml respectively. Since loperamide and metabolites are known to be protein bound, molecular adsorbent recirculating system (MARS) was initiated for toxin clearance. Additionally, she developed acute renal failure supported by CRRT. She was ultimately weaned from ECMO, MARS, and CRRT and discharged neurologically intact on hospital day 12. Discussion: VA ECMO for hemodynamic support provided the needed time for natural resolution of the cardiac toxicity while providing adequate perfusion. MARS was used in the setting of highly protein bound toxins, but drug clearance could not be demonstrated through serial levels. VA ECMO (or referral to a center with VA ECMO) should be considered with lethal loperamide-induced cardiotoxicity and perhaps other cardio-toxins.

Original languageEnglish (US)
Pages (from-to)1118-1122
Number of pages5
JournalClinical Toxicology
Volume57
Issue number11
DOIs
StatePublished - Nov 2 2019
Externally publishedYes

Keywords

  • extracorporeal life support
  • Loperamide
  • MARS
  • opiate overdose
  • over the counter opiates
  • VA-ECMO
  • ventricular arrhythmias

ASJC Scopus subject areas

  • Toxicology

Fingerprint

Dive into the research topics of 'Loperamide induced cardiac arrhythmia successfully supported with veno-arterial ECMO (VA-ECMO), molecular adsorbent recirculating system (MARS) and continuous renal replacement therapy (CRRT)'. Together they form a unique fingerprint.

Cite this